Creating a Culturally Safe Space in Clinical Practice:

An Introduction to Cultural Competence, Cultural Humility, and Culturally-Informed Therapeutic Care

Workshop Overview:

This workshop will introduce participants to the foundational knowledge and concepts related to culture, diversity, and clinical practice. Specifically, the concepts of cultural competence and cultural humility, as two complementing frameworks for promoting clinicians' multicultural development and identity, will be discussed.

This workshop approaches cultural training from a personal-growth and professional-development perspective and a social justice stance. Using mental health counselling and therapy intervention as an example of creating culturally safe spaces for clients, this workshop will guide participants to reflect and think through critical cultural diversity issues of themselves as well as of others.

Practical and evidence-based examples will be used to illustrate the content and to help link participants' learning to their experiences.

Topics to be Covered:

- Intersection of culture and diversity issues and clinical/health care
- Definition and Illustration of multicultural competence and cultural humility in practice
- Issues on clinicians' intersectionality of identities and implicit biases
- Strategies to enhance individual-level and institutional/organizational-level changes to promote racial equity and cultural safety
- Paths forward for clinicians' continued cultural learning, education, and development

Audience:

This workshop is open to Psychologists, Psychology students as well as other health professionals with an interest in the topic.

For more information about please contact: apns@apns.ca



Creating a Culturally Safe Space in Clinical Practice: An Introduction to Cultural Competence, Cultural Humility, and Culturally-Informed Therapeutic Care ~ presented by Dr. Ben C. H. Kuo, Ph.D. Friday, October 14, 2022 - 9 am - 5 pm at the Admiral Room, Lord Nelson Hotel, Halifax



Dr. Ben C. H. Kuo is a
Full Professor of Clinical
Psychology at the University
of Windsor and a licensed,
practicing psychologist in
Ontario. He received his
bachelor's and master's
degrees from the University
of Toronto, and his Ph.D. from

the University of Nebraska-Lincoln. Dr. Kuo's research focuses on the critical interface between culture and mental health, specifically on how culturally-diverse groups and individuals cope with stress and respond to psychological and mental health concerns. As a clinician, Dr. Kuo has worked and treated international students, immigrants, refugees, racial/ethnic minorities and non-minority individuals in the U.S., Canada, and Asia. Dr. Kuo is an experienced and active clinical supervisor who teaches and supervises clinical psychology Ph.D. students in providing mental health interventions to refugees and

other culturally-diverse populations. Dr. Kuo also works very closely with various community and health agencies/networks and involves in policy initiatives, provincially and nationally in Canada. Dr. Kuo has lectured and taught internationally in Taiwan, China, Thailand, New Zealand, Russia, Brazil, Poland, the U.K., and Canada, as a distinguished visiting professor and/ or invited teaching faculty. Dr. Kuo has received multiple honours, including the University of Windsor Outstand Research Award: Established Researcher/Scholar Category in 2017; the Faculty of Humanities, Arts and Social Sciences' Dr. Kathleen E. McCrone Teaching Award in 2017; the Mary Lou Dietz Equity Leadership Award in 2019; and most recently the John C. Service Member of the Year Award of the Canadian Psychological Association in 2021 (for his volunteer counselling and psychotherapy service for COVID-19 frontline health workers). Dr. Kuo is also currently serving as an executive member of the Education and Training Committee of the Canadian Psychological Association.

Schedule:

9:00 to 10:30 am - Segment #1 (90 min)

10:30 to 10:40 am - a 10-min Break

10:40 am to 12 pm - Segment #2 (80 min)

12 – 1:00 pm – 1 hour Lunch Break

1:00 to 2: 30 pm Segment #3 (90 min)

2:30 - 2:45 - a 15-min Break

2:45 to 4:15 pm – Segment #4 (90 min)

4:15 to 4:25 pm – a 10-min Break

4:25 – 5 pm – Wrap-Up & Q&A (35 min)

Creating a Culturally Safe Space in Clinical Practice

Members - Earlybird	\$ 185	Name	Cheque/Cash	MasterCard	Visa
Members after Sept. 15th	\$ 200		•		
Non-members - Earlybird	\$ 200				
Non-members after Sept 15th	\$ 215	E-mail	Credit Card #		
Student members	\$ 75				
Student non-members	\$ 100	Phone	Francis Data		
Groups of 4 or more - \$25 off rate as above		Phone	Expiry Date		



Deadline for registration - 12 noon, October 13. Please contact APNS to reserve space. A non-refundable admin fee of \$25. will be charged for all late cancellations. Notification must be received by APNS 3 days prior to the workshop to be eligible for a refund.

Association of Psychologists of Nova Scotia Suite 645, 5991 Spring Garden Road Halifax, NS B3H 1Y6 Phone: 902 422 9183 Fax: 902 462 9801 apns@apns.ca • www.apns.ca

You may pay by e-transfer to apns@apns.ca